Alabama, 2001

Damaging Wind in Alabama, January 19, 2001

January 19, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 19, 4:11 AM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Jan 19, 4:11 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
411 AM CST FRI JAN 19 2001

COLD FRONT NOW WELL DEFINED FROM JUST EAST OF HSV AND TCL TO A LOW N
OF NEW ORLEANS.  THE LOW IS FORECAST TO PASS SE OF BHM THIS MORNING
AND BE INTO NW GA BY NOON.  RAINFALL IN THE FFA AREA NW AL HAS
DIMINISHED SLIGHTLY BUT REMAINS ALMOST CONTINUOUS AND LIKELY TO
PICK UP AGAIN AS THE LOW APPROACHES.  RADAR PRECIP ESTIMATES
WERE A LITTLE ON THE LOW SIDE...BY MAYBE 30%...AT MIDNIGHT.
THERE IS STILL A LOT OF LIGHTNING BACK IN THE COLD AIR OVER LA. WILL
CONTINUE THE FF WATCH FOR THIS MORNING. ELSEWHERE...THUNDERSTORMS MAY
PRODUCE HEAVIER RAINFALL RATES BUT OF LESSER DURATION AND FLASH
FLOODING NOT LIKELY. PRECIP WILL DIMINISH THIS AFTERNOON AND
EVENING...PROBABLY ENDING BEFORE IT CAN CHANGE OVER TO SNOW.  EVEN IF
A BRIEF PERIOD OF SNOW OCCURS...IT SHOULD MELT AS TEMPS NOT EXPECTED
TO FALL BELOW FREEZING UNTIL PRETTY LATE TONIGHT.  WE COULD SEE SOME
VERY LIGHT ACCUMULATIONS TN VALLEY AFTER MIDNIGHT...SPECIALLY NE AL.
MORE CONCERNED ABOUT SNOW ACCUMULATING SAT OVER THE TN VALLEY...
SPECIALLY HSV EWD AS STRONG UPPER LOW SWINGS ACROSS TN/KY.  MODEL
QPF'S DON'T SHOW MUCH BUT BELIEVE WE COULD SEE AN INCH OR SO UP
THERE.

AREAS ALREADY BEHIND THE FRONT WILL SEE TEMPS STEADY OR FALLING
SLOWLY TODAY.  WINDS EXPECTED TO HOLD UP THRU SATU BUT WIND CHILL
CRITERIA NOT EXPECTED TO BE MET.  IT WILL MOST UNPLEASANT ON SAT
HOWEVER.

HSV RS 044/031 033/020 042 +65
BHM RM 055/029 035/023 044 +51
MGM TE 069/034 040/025 048 +20=

.BHM...NONE.

07

In the hours before

Special weather statement, Jan 19, 7:34 AM CST, 3 hours 6 minutes before
ALZ001>038-040>050-191500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 AM CST FRI JAN 19 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN INTENSIFYING STORM SYSTEM...MOVING NORTHEAST OUT OF THE GULF OF
MEXICO ACROSS THE SOUTHEASTERN STATES...WILL CONTINUE TO BRING RAIN
TO NORTH AND CENTRAL ALABAMA TODAY.  THE MOST WIDESPREAD RAIN WILL
BE IN THE NORTHERN AND WESTERN SECTIONS OF THE STATE...WHERE THERE
IS A POTENTIAL FOR FLASH FLOODING...ESPECIALLY THIS MORNING.

SOUTH AND EAST OF INTERSTATE 20...THE RAIN WILL BE MORE SCATTERED IN
NATURE.  HOWEVER...IT IS IN THIS AREA WHERE STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE.  THE MAIN THREAT TIME FOR SEVERE
THUNDERSTORMS WILL ALSO BE DURING THE MORNING HOURS.

GUSTY WINDS IN THE WAKE OF THE STORM SYSTEM WILL BRING MUCH COLDER
AIR INTO THE STATE FROM THE NORTHWEST...WHILE GRADUALLY DIMINISHING
THE EXTENT OF THE RAIN THIS AFTERNOON AND EARLY TONIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE FLASH FLOOD OR SEVERE WEATHER
WARNINGS THROUGH THIS MORNING.
Special weather statement, Jan 19, 10:28 AM CST, 12 minutes before
ALZ021-028-029-035>038-040>050-191650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 AM CST FRI JAN 19 2001

THE FOLLOWING COUNTIES IN ALABAMA HAVE BEEN CLEARED FROM SEVERE
THUNDERSTORM WATCH NUMBER 2.

CHILTON...COOSA...AUTAUGA...ELMORE...DALLAS...LOWNDES...AND
MONTGOMERY.

THE WATCH CONTINUES UNTIL 1100 AM CST FOR RANDOLPH...TALLAPOOSA...
CHAMBERS...LEE...MACON...RUSSELL...BULLOCK...PIKE...AND BARBOUR.
Local storm report, Jan 19, 10:33 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1033 AM CST FRI JAN 19 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

825 AM     COUNTY WIDE               AL   WIND DAMAGE
01/19/01   PERRY                          TREES DOWN REPORTED BY
                                          PERRY COUNTY EMA.

905 AM     HAYNEVILLE                AL   WIND DAMAGE
01/19/01   LOWNDES                        TREES DOWN

905 AM     GORDENVILLE               AL   WIND DAMAGE
01/19/01   LOWNDES                        TREES DOWN

905 AM     COUNTY WIDE               AL   WIND DAMAGE
01/19/01   LOWNDES                        TREES DOWN ON HWY 121
                                          COUNTY ROADS 37 AND 12
                                          NEAR THE CITIES OF
                                          HAYNEVILLE AND
                                          GORDENVILLE.

925 AM     MONTGOMERY                AL   WIND DAMAGE
01/19/01   MONTGOMERY                     NUMEROUS TREES AND
                                          POWERLINES DOWN

930 AM     SOUTH LAWN                AL   WIND DAMAGE
01/19/01   MONTGOMERY                     TREE FELL ON A HOUSE IN
                                          THE SOUTHERN PART OF THE
                                          CITY OF MONTGOMERY IN THE
                                          SOUTH LAWN SUBURB.

930 AM     MONTGOMERY                AL   60 MPH WIND GUST
01/19/01   MONTGOMERY                     DOWNTOWN MONTGOMERY

935 AM     MONTGOMERY                AL   WIND DAMAGE
01/19/01   MONTGOMERY                     NUMEROUS TREES DOWN ON
                                          HOMES IN EASTERN
                                          MONTGOMERY

945 AM     WARE                      AL   WIND DAMAGE
01/19/01   ELMORE                         TREES DOWN

1005 AM    MONTGOMERY                AL   WIND DAMAGE
01/19/01   MONTGOMERY                     *** ? INJ ***
                                          SEVERAL INJURIES REPORTED
                                          AT HWY 231 AND NORTHERN
                                          BIRD STREET IN
                                          MONTGOMERY. NOT KNOW HOW
                                          MANY WERE INJURED AT THIS
                                          TIME.

1015 AM    REELTOWN                  AL   WIND DAMAGE
01/19/01   TALLAPOOSA                     NUMEROUS TREES DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
January 19, 10:40 AM CST
Where
Lee County, 6 mi S of Opelika
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.567, -85.367

Trees were blown down in the Beauregard area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231093.